Measures to prevent confusion surrounding medications with similar names or appearance.
Just three letters differentiate the medications hydralazine and hydroxyzine. The former is an anti-hypertensive, while the latter is an anti-histamine used to relieve itchiness or sneezing.
Then there are look-alike drugs. The antibiotic co-trimoxazole 80/200mg tablet is a round white tablet in an aluminium foil strip, very much like the tolbutamide 500mg tablet, which is used in the management of diabetes.
‘Look alike, sound alike’ or LASA medications like those mentioned above are an added challenge for healthcare workers who handle them on a daily basis. Hospitals therefore go to great extents to ensure errors are minimised when patients are given their medication. Pharmacists and nurses go through seven checks — right patient, medication, time, dose, dosage form, frequency and route — before handing the medication to the patient. This vigilance is not without reason.
Accidental overdosing may result in the patient experiencing adverse drug reactions or be at an increased risk for side effects. On the other hand, when patients receive a smaller dose than they should, the treatment may be ineffective.
“If a patient takes the wrong medication, there may be a need for lab monitoring of vital signs to make sure the patient does not suffer any adverse reaction from it,” said Ms Yeap Ching Yee, Pharmacist, Sengkang Community Hospital (SKCH).
The SingHealth Community Hospitals (SCH) maintains a LASA list that is shared among the three community hospitals under its care, namely SKCH, Bright Vision Community Hospital and Outram Community Hospital. “This allows staff to learn from each other and ensures they are competent when rotated among the three hospitals,” said Ms Yeap.
Within the pharmacy, preventive measures are also in place. For instance, drugs that are similar in appearance have their bins labelled with a bright ‘LOOKALIKE’ sticker. The names of the drugs they are similar to are listed on the bin too. As for medications that sound alike, capital letters are used on the labels — HydrALAzine vs HydrOXYzine — to highlight the differences. For medications that are available in multiple dosages, the strengths of the drugs are stated in bold red font to help staff tell them apart. All LASA items and multiplestrength preparations are also intentionally placed apart from one another.
Errors can occur during prescription, packing or administering but the risk is highest when the medication is being administered to the patient. Ward staff are therefore extra cautious when giving medication to the patients, especially when dealing with unfamiliar or infrequently used drugs or drugs that are relatively new.
To address the potential risk of medication errors associated with LASA drugs, SCH has appointed staff champions at each of its hospitals. At the pharmacy, one Pharmacy Technician is appointed the medication safety champion to regularly update new drug packaging and raise any concerns related to LASA items.
Similarly, a staff nurse from each ward is appointed the medication champion. “The staff nurses disseminate latest standard medication policies, obtain feedback on any challenges encountered during serving of medications, empower and support other colleagues to understand the importance of medication safety and offer guidance when required,” said Ms Yeap.
When medication errors or near-misses do occur, they are promptly shared through the pharmacy chat group. This serves to alert other staff and prevents similar incidents from recurring or occurring elsewhere.
Training is also crucial, added Ms Yeap. The pharmacy and nursing teams worked together to create in-house medication management through presentation slides and the dissemination of LASA lists to clinical staff. Additionally, the SCH patient safety bulletin is also in place and shared regularly with all staff so that they are aware of medication safety measures. “All these measures drive continuous learning and sharing, and help to reduce confusion and address the potential risk of medication errors associated with LASA drugs,” she said.
Good practices for the home
We recommend that patients and their caregivers apply the following tips to prevent medication errors at home:
- Make a medication list and keep it up-to-date; take note of any changes in packaging/brands (pharmacists will usually remind the recipient if there are any changes)
- Read labels carefully during administration
- Follow dosing instructions exactly
- Use a pillbox to organise medicines if required, and double check during the packing process
- Try not to obtain medicines from many different locations as the packaging may look different and increase risk of confusion
Get the latest updates about Singapore Health in your mailbox! Click here to subscribe.